Oregon, 2010Tornado in Oregon, December 14, 2010
December 14, 2010 · NWS PQR · 1 event in 1 county or zone
A strong cold pool of air aloft produced a very unstable airmass over western Oregon. |A vigorous low pressure center was just off the Washington Coast with a surface trough moving through western Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold pool of air aloft produced a very unstable airmass over western Oregon. |A vigorous low pressure center was just off the Washington Coast with a surface trough moving through western Oregon. This trough served as a focus for thunderstorms during the day. One of these thunderstorms produced a tornado that wreaked havoc on the community of Aumsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 2:18 PM PST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 14, 2:18 PM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
218 PM PST TUE DEC 14 2010
.SYNOPSIS...PROGRESSIVE...WET PATTERN TO CONTINUE THROUGH MUCH OF THE
WEEK WITH A BRIEF BREAK SOMETIME THURSDAY. GENERAL COOLING TREND
THROUGH THE END OF THE WEEK WILL KEEP SNOW LEVELS QUITE LOW.
&&
.SHORT TERM...UNSTABLE AIR MASS THAT BROUGHT A TORNADO TO AUMSVILLE
TODAY WILL CONTINUE THIS AFTERNOON WITH LAPSE RATES SLOWLY MODERATING
THROUGH THE EVENING HOURS. DO NOT EXPECT ANY MORE TORNADOES THOUGH
WILL NOT COMPLETELY RULE IT OUT OF THE QUESTION UNTIL WE LOSE SOLAR
HEATING SINCE THERE IS STILL QUITE A BIT IF OF WIND SHEAR OUT THERE
WITH MULTIPLE STRONGER REFLECTIVITY CORES MOVING THROUGH THE AREA.
RADAR WILL BE MONITORED CLOSELY THROUGH THE AFTERNOON.
UPPER LEVEL LOW SPINNING OVER THE NORTH PACIFIC WITH SLOWLY MOVE
SOUTH ALSO MOVING A LOT OF JET ENERGY TO THE SOUTH OF THE AREA
THROUGH THE END OF THE WEEK.
STRONG HIGH WELL INLAND WILL KEEP A LOT OF COLD AIR IN THE EASTERN
PORTION OF THE STATE. SOME OF THAT COULD SEEP THROUGH THE GORGE GOING
INTO THE WEEKEND...BUT FOR NOW BELIEVE MOST OF THAT WILL BE CONFINED
TO THE HOOD RIVER AREA...SOMETHING TO KEEP AN EYE ON IN FUTURE
SHIFTS. WOLFE
.LONG TERM...MODELS IN AGREEMENT KEEPING STRONG UPPER LOW OVER THE NE
PACIFIC THROUGH EARLY NEXT WEEK. MANY COLD FRONTS WILL MOVE ONSHORE
IN OREGON AND WASHINGTON. WOLFE
&&
.HYDROLOGY...NO CHANGES...PREVIOUS DISCUSSION FOLLOWS...ISSUED A
FLOOD WARNING FOR THE PUDDING RIVER AT AURORA AS THE RIVER IS
EXPECTED TO SLOWLY RISE ABOVE FLOOD STAGE LATER THIS AFTERNOON AND
EVENING. THESE RISES ARE IN RESPONSE TO THE HEAVY RAIN THAT THE
REGION RECEIVED DURING THE WEEKEND...SINCE THIS RIVER IS A
SLOW RESPONDER IT WILL TAKE UNTIL THURSDAY MORNING FOR THE RIVER TO
CREST. WEAGLE/WOLFE/BRYANT
&&
.AVIATION...MOD ONSHORE FLOW KEEPING REGION WITH BREEZY SW WINDS
ACROSS THE REGION THRU MOST OF THE DAY. AIR MASS UNSTABLE...WITH
SHOWERS...SOME WITH SMALL HAIL...AND ISOLATED TSTMS. BEST THREAT OF
TSTMS WILL BE THIS EVENING. OVERALL...VFR CONDITIONS EXPECTED THOUGH
WILL HAVE POCKETS OF MVFR NEAR THE HEAVIER SHOWERS. AIR MASS WILL
STABILIZE A BIT AFTER MIDNIGHT...WITH SHOWERS DECREASING SOME.
KPDX AND APPROACHES...BREEZY AND UNSTABLE AIR MASS KEEPING MOSTLY
VFR CONDITIONS TODAY...WITH SHOWERS. WILL KEEP ISOLATED TSTMS IN THE
REGION THROUGH 04Z. EXPECT BRIEF MVFR CONDITIONS UNDER THE SHOWERS
SOME OF WHICH WILL HAVE SMALL HAIL THROUGH 04Z...THEN SHOWERS WILL
BE LESS INTENSE.
&&
.MARINE...DECENT GRADIENT CONTINUES OVER THE COASTAL WATERS THIS
AFTERNOON...BUT IS SLOWLY DECREASING. WILL END GALE WARNING...BUT
MAINTAIN SMALL CRAFT ADVISORIES FOR WINDS AND SEAS THROUGH THE
EVENING. MAY STILL SEE FEW GUSTS UP TO 35 KT...BUT LIKELY TO BE NEAR
THE SHOWERS. SEAS CURRENTLY AROUND 15 TO 17 FT...AND WILL NOT SEE
MUCH CHANGE IN THESE THIS EVENING. THE SEAS WILL SLOWLY SUBSIDE
LATER TONIGHT AND WED...FINALLY FALLING TO 10 FT BY LATE WED. THE
NEXT ORGANIZED FRONT WILL AFFECT THE WATERS THU NIGHT AND FRI.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR CASCADES IN
LANE COUNTY-NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CASCADE
FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF WESTERN
OREGON-COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON
CASCADE FOOTHILLS.
WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
WASHINGTON CASCADES.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ON ALL COASTAL WATERS
BETWEEN CAPE SHOALWATER TO FLORENCE THROUGH WED NIGHT.
SMALL CRAFT ADVISORY FOR WINDS ON ALL COASTAL WATERS BETWEEN
CAPE SHOALWATER TO FLORENCE THROUGH LATE TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS THROUGH
WED NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 14, 5:39 AM PST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST TUE DEC 14 2010
ORZ003-004-010-012-WAZ020-040-151645-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PST TUE DEC 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY ABOVE 1500 FEET REMAINS IN EFFECT UNTIL
MIDNIGHT. SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES CAN BE EXPECTED
IN THE HIGHER ELEVATIONS...WITH 2 TO 5 INCHES BETWEEN 1500 AND
2500 FEET. SEEM PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-WAZ019-151645-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
539 AM PST TUE DEC 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT.
TOTAL SNOW ACCUMULATION OF 15 TO 30 INCHES CAN BE EXPECTED BY
EARLY WEDNESDAY MORNING. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.SPOTTER INFORMATION STATEMENT...
ORZ009-014-WAZ023-151645-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
539 AM PST TUE DEC 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS THE POTENTIAL FOR ACCUMULATING SNOW AND/OR OTHER WINTER-
TYPE PRECIPITATION IN THE EAST END OF THE COLUMBIA RIVER GORGE
AND IN THE HOOD RIVER VALLEY SATURDAY AND POSSIBLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Dec 14, 3:02 PM PST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
302 PM PST TUE DEC 14 2010
ORZ001-003-142345-
COAST RANGE OF NORTHWEST OREGON OR-NORTH OREGON COAST OR-
302 PM PST TUE DEC 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YAMHILL AND SOUTHERN
TILLAMOOK COUNTIES UNTIL 345 PM PST...
AT 259 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PACIFIC CITY...OR 18 MILES SOUTH OF
TILLAMOOK...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME POTENTIAL FOR
TORNADOES EXISTS. THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
PACIFIC CITY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4515 12399 4530 12399 4540 12360 4518 12355
4511 12400 4514 12401
TIME...MOT...LOC 2302Z 256DEG 37KT 4522 12390
WEATHER.GOV/PORTLANDSpecial weather statement, Dec 14, 3:11 PM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
311 PM PST TUE DEC 14 2010
ORZ004-008-150000-
CENTRAL COAST RANGE OF WESTERN OREGON OR-SOUTH WILLAMETTE VALLEY OR-
311 PM PST TUE DEC 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LANE COUNTY UNTIL 400 PM
PST...
AT 308 PM PST...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MAPLETON...OR 11 MILES EAST OF FLORENCE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WALTON...
MAPLETON...
VENETA...FERN RIDGE RESERVOIR AND CROW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4420 12320 4396 12314 4390 12366 4393 12371
4393 12382 4389 12386 4387 12394 4404 12400
TIME...MOT...LOC 2311Z 258DEG 30KT 4398 12384
WEATHER.GOV/PORTLANDLocal storm report, Dec 14, 5:25 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
525 PM PST TUE DEC 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM TORNADO AUMSVILLE 44.85N 122.87W
12/14/2010 MARION OR NWS STORM SURVEY
*** 2 INJ *** ENHANCED FUJITA SCALE RATING OF EF2 WITH
ESTIMATED WIND SPEEDS 110 TO 120 MPH. TWO INJURIES,
TWENTY FIVE STRUCTURES DAMAGED, THIRTY OR MORE LARGE
TREES BLOWN DOWN OR SNAPPED OFF, FIVE SHEDS DAMAGED, TWO
SEMI TRAILERS TIPPED. PRELIMINARLY ESTIMATED LENGTH OF 1
MILE AND WIDTH OF 150 YARDS.
&&
MHIGALocal storm report, Dec 14, 6:01 PM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
601 PM PST TUE DEC 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM TORNADO AUMSVILLE 44.85N 122.87W
12/14/2010 MARION OR NWS STORM SURVEY
*** 2 INJ *** ENHANCED FUJITA SCALE RATING OF EF2 WITH
ESTIMATED WIND SPEEDS 110 TO 120 MPH. TWO INJURIES, FIFTY
STRUCTURES DAMAGED, THIRTY OR MORE LARGE TREES BLOWN DOWN
OR SNAPPED OFF, FIVE SHEDS DAMAGED, TWO SEMI TRAILERS
TIPPED. PRELIMINARLY ESTIMATED LENGTH OF 5 MILES AND
WIDTH OF 150 YARDS. IT APPEARS THE TORNADO WAS NOT ON THE
GROUND CONTINUOUSLY BUT LIFTED UP AND TOUCHED BACK DOWN.
&&
MHIGATornado, Marion
- When
- December 14, 7:40 PM PST to 7:50 PM PST
- Where
- Marion County, 0.8 mi NNW of Aumsville to 0.83 mi ESE of Shaw
- Rating
- EF2
- Path length
- 5 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 44.840, -122.879
On December 14th at 11:40 AM PST, a tornado with an Enhanced Fujita Scale rating of EF2 moved northeast across the community of Aumsville, Oregon. The estimated length of the tornado path was 5 miles with a width of 150 yards. There were two minor injuries, fifty structures damaged, more than thirty large trees blown down or snapped off, five sheds damaged and two semi-trailers tipped over. The estimated value of the damage was $1.2 million.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Washington, December 14, 20101 death · $80,000 · 61 kt wind · 4 events
- Frost and Freeze in Florida, December 14 to 15, 2010$41 million · 14 events
- High Wind and Strong Wind in Oregon, December 14, 20101 death · $20,000 · 61 kt wind · 2 events
- High Wind in Alaska, December 14 to 15, 2010$130,000 · 79 kt wind · 3 events
- Ice Storm and Winter Weather in Montana, December 14, 20104 injured · 5 events
- Strong Wind and Winter Weather in Nevada, December 14 to 15, 20102 injured · $10,000 · 3 events
- Frost and Freeze and Cold in Florida, December 14 to 15, 201019 events
- Flash Flood and Heavy Rain in Puerto Rico, December 14 to 16, 2010$15,000 · 7 events
- Damaging Wind in Washington, December 14, 2010$20,000 · 50 kt wind · 1 event
- Frost and Freeze in Florida, December 14 to 16, 201012 events
- Ice Storm in North Dakota, December 14 to 15, 20106 events
- High Wind in Wyoming, December 14, 201055 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272912.